Home' Australian Pharmacist : Australian Pharmacist February 2016 Contents Australian Pharmacist February 2016 I ©Pharmaceutical Society of Australia Ltd.
CONTINUING PROFESSIONAL DEVELOPMENT
You ask Nathan about his recent
seizures over the past three months.
Nathan indicates that he forgot to take his
medicine on a few occasions, and as a
result he experienced a few grand mal
seizures. He indicates that he is not afraid
or fearful of a seizure, as he is confident
that his medicine controls them well.
He has now set an alarm on his phone,
and this has helped with his adherence.
Nathan also reassures you that he is not
taking any other medicines, apart from
lamotrigine, paracetamol and vitamin C.
As a result, it seems unlikely that seizure
phobia (potentially due to increased
seizure occurrence/decreased seizure
threshold) is the cause of his current
symptoms. In addition, seizure phobia
does not account for his reduced
motivation and lack of sleep.
Other causes of low mood in epilepsy
are mood changes caused by
antiepileptic drugs and depression
associated with epilepsy15,16:
• Depression is reported as a significant
adverse effect of various antiepileptic
drugs, such as barbiturates, but more
predominantly with newer agents
such as vigabatrin, topiramate,
lamotrigine and levetiracetam.7,9
• Some patients with epilepsy
experience pre-ictal depression,
where they experience symptoms
only hours before a seizure.16,20
• Post-ictal depression is experienced
within hours/days after a seizure.21
• Patients with inter-ictal depression
(state of depression when the
person is not experiencing a seizure)
experience lack of enjoyment, sleep
disturbance, reduced energy and
dysphoria.16 Inter-ictal depression
is the most common depressive
disorder associated with epilepsy.16
You have already ascertained that it
seems unlikely that lamotrigine is the
cause of Nathan's current symptoms, as he
has not had these symptoms from
treatment inception nine months ago.
In addition, acute antiepileptic drug-
related depression generally occurs at
treatment initiation, and typically resolves
promptly.16 You also confirm that Nathan
has not only been experiencing symptoms
in the hours prior to a seizure, or in the
hours/days after a seizure. As Nathan is
experiencing symptoms all of the time,
you are particularly concerned that
Nathan may be experiencing inter-ictal
depression, as this accounts for all of his
current symptoms. As a result, you refer
Nathan back to his doctor, and encourage
him to keep his appointment with the
psychiatrist next week.
The treatment of depression associated
with epilepsy can be challenging, as
some antidepressant agents may lower
the seizure threshold (see Table 2).
As such, it is advised that both primary
healthcare providers and psychiatry
services be involved in the treatment
process.16 It appears that selective
serotonin reuptake inhibitors (SSRIs)
are the preferred treatment option for
depression associated with epilepsy,
with there being only a small apparent
risk of worsening epileptic seizures.16,22
An open-label study of the use of
sertraline in epilepsy showed that 54%
of patients had complete remission of
psychiatric symptoms following the
introduction of sertraline.22
Non-pharmacological measures for
depression associated with epilepsy
• exercise and physical activity
-- this may help to lower any
• going to bed at the same time
each night to help induce a regular
• joining a group of interest, which
may assist with lifting the mood and
boosting low self-esteem.
Two weeks later Nathan returns to the
pharmacy to update you on his progress.
He visited his doctor soon after he spoke
with you. His doctor and psychiatrist
worked collaboratively, and decided
that Nathan should start taking some
sertraline 50 mg once daily, to help with
his current symptoms. Nathan started
taking the sertraline just over a week
ago, and he is hopeful that he can start
to feel better soon. He is aware that
he may have to wait approximately
one month before he starts to notice
a significant improvement in his
symptoms. He has also been prescribed
a short course of temazepam 10 mg,
which he has been taking at night-
time to help with his sleep. Nathan
has re-joined his cricket team, as his
psychiatrist indicated this may help with
his symptoms. He thanks you for taking
the time to investigate his symptoms.
1. Mayo clinic. Tests and procedures: stress management.
2014. At: www.mayoclinic.org/tests-procedures/stress-
2. Hammen C. Stress and depression. Annu Rev Clin Psychol
3. Caspi A, Sugden K, Moffitt T, et al. Influence of life stress on
depression: moderation by a polymorphism in the 5-HTT
gene. Science 2003;301(5631):386--9.
4. Psychotropic Expert Group. Psychotropic, version 7.
Melbourne: Therapeutic Guidelines Ltd; 2013.
5. Shear MK, Ghesquiere A, Glickman K. Bereavement and
complicated grief. Curr Psychiatry Rep 2013;15(11):406.
6. Preda A. Substance-induced mood disorder. In: Medscape.
2012. At: http://emedicine.medscape.com/article/286885-
7. Andersohn F, Schade R, Willich S, et al. Use of antiepileptic
drugs in epilepsy and the risk of self-harm or suicidal
behavior. Neurology 2010;75(4):335--40.
8. Doghramji K. Insomnia and excessive daytime sleepiness
(EDS). In: MSD manual (professional version). 2014. At:
9. Mula M, Sander JW. Negative effects of antiepileptic
drugs on mood in patients with epilepsy. Drug Saf
Table 2. Medicines that commonly decrease
Narcotic analgesics Pethidine
(low doses may pose
only a minimal risk)
Links Archive Australian Pharmacist January 2016 Australian Pharmacist March 2016 Navigation Previous Page Next Page